MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1860
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00554.The device was implanted in the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed coils in the target location using a non-penumbra microcatheter.It was reported that the physician experienced resistance while advancing a smart coil into the target location; however, the smart coil was able to be successfully deployed and detached.The physician then experienced resistance and was unable to advance another smart coil through the microcatheter.Consequently, the smart coil pusher assembly became kinked in multiple locations, causing the smart coil to unintentionally detach while partially within the aneurysm and partially outside the aneurysm.The loop of the detached smart coil that was outside of the aneurysm was pinned to the vessel wall by a non-penumbra stent, and therefore no attempts were made to remove the detached smart coil from the patient.The procedure ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7338542
Report Number3005168196-2018-00555
Device Sequence Number1227945
Product Code HCG
UDI-Device Identifier00814548014340
UDI-Public00814548014340
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/01/2022
Device Catalogue Number400SMTSTD1860
Device Lot NumberF76891
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2018
Initial Report FDA Received Date03/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1